Rapidly aggravated Mycobacterium avium infection in a patient with rheumatoid arthritis treated with infliximab.

Modern rheumatology / the Japan Rheumatism Association

PubMedID: 17028825

Okubo H, Iwamoto M, Yoshio T, Okazaki H, Kato T, Bandoh M, Minota S. Rapidly aggravated Mycobacterium avium infection in a patient with rheumatoid arthritis treated with infliximab. Mod Rheumatol. 2006;15(1):62-4.
Infliximab was introduced along with methotrexate 8 mg/week to a female patient with intractable rheumatoid arthritis. Although a dramatic improvement of her arthritic symptoms was achieved immediately, a small nodular shadow developed in the right middle field of her lung, visible on chest X-ray at the third injection. Because the nodular shadow rapidly increased its size in a week, transbronchial fiberoptic examination was performed and lavage fluid was obtained. The polymerase chain reaction was positive for Mycobacterium avium and the bacterial growth in culture confirmed the diagnosis. Although tuberculosis is a well-known adverse reaction to infliximab, development of nontuberculous mycobacteriosis is quite rare and no such report has so far been published in the context of infliximab usage. We should be alert to the fact that nontuberculous mycobacteriosis of slow progression in a usual clinical setting progresses quite rapidly, thus treatment should not be delayed, especially in patients on infliximab.